Missouri, 2007Flash Flood and Hail in Missouri, September 30, 2007
September 30, 2007 · NWS SGF · 9 events in 7 counties and zones
A strong shortwave and associated cold front moved into extreme southeast Kansas and the Missouri Ozarks. In response, strong to severe thunderstorms developed and produced damaging wind gusts along with a couple areas of flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong shortwave and associated cold front moved into extreme southeast Kansas and the Missouri Ozarks. In response, strong to severe thunderstorms developed and produced damaging wind gusts along with a couple areas of flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Sep 30, 5:30 PM CST, 10 minutes earlier.
Area forecast discussion, Sep 30, 5:30 PM CST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
630 PM CDT SUN SEP 30 2007
...SEVERE WEATHER UPDATE...
.UPDATE...
BROKEN LINE OF STRONG TO SEVERE CONVECTION CONTINUES TO PROGRESS
QUICKLY EAST FROM EASTERN KANSAS INTO WESTERN MISSOURI ALONG A AN
ADVANCING COLD FRONT. AXIS OF MODERATE INSTABILITY JUST OF THE FRONT
ALONG WITH SUBSTANTIAL SYNOPTIC SCALE LIFT ASSOCIATED WITH A POTENT
SHORTWAVE TROUGH TRACKING INTO IOWA WERE SUPPORTING THE STORMS.
AMPLE DEEP LAYER SHEAR WAS IN PLACE TO SUPPORT AT LEAST MARGINALLY
SEVERE STORMS WITH STORMS ATTEMPTING TO TAKE ON SUPERCELLULAR
CHARACTERISTICS. THE GREATEST RISK OF SEVERE STORMS WILL OCCUR
THROUGH 8 PM ACROSS SOUTHWEST AND CENTRAL MISSOURI. DAMAGING WINDS
WILL BE THE PRIMARY HAZARD. THE STORMS WILL ENCOUNTER LESS FAVORABLE
CONDITIONS AS THEY PUSH EAST INTO THE OZARKS. WHILE AT LEAST A
SCATTERED LINE OF STORMS WILL PERSIST THROUGH THE OVERNIGHT
HOURS...EXPECT STORM INTENSITY TO GRADUALLY WEAKEN LATER THIS
EVENING.
FOSTER
&&
.DISCUSSION...
MAIN FOCUS WILL CONTINUE TO BE WITH THE QUICK FLOW AND
THUNDERSTORM CHANCES TONIGHT AND AGAIN TUESDAY INTO TUESDAY NIGHT.
SURFACE LOW WAS QUICKLY LIFTING NORTHEAST OVER EASTERN NEBRASKA
EARLY THIS AFTERNOON WITH A TRAILING DRY LINE JUST NOW PUSHING
THROUGH ICT AS OF 19Z. STRONG PRESSURE RISES ALL DAY BEHIND THE
DRY LINE HELPING TO SURGE THE DRY LINE EASTWARD. STORMS QUICKLY
INITIATED ALONG THE BOUNDARY EARLY THIS AFTERNOON OVER
CENTRAL/EASTERN KANSAS AND HAVE ALREADY MERGED INTO A LINEAR
STRUCTURE.
WOULD EXPECT THIS SQUALL LINE TO CONTINUE TO PUSH EAST SOUTHEAST
INTO THE WESTERN CWA TOWARDS 5 TO 7 PM AND CONTINUING TO SHIFT
EAST SOUTHEAST THROUGH THE CWA DURING THE EVENING. BEST CHANCES OF
SEVERE WILL BE FROM 5 TO 9 PM WHEN INSTABILITY WILL BE MAXIMIZED.
18Z SOUNDING OUT OF SPRINGFIELD STILL SHOWS A FAIRLY DRY AIR MASS
HOWEVER IT HAS INCREASED MOISTURE QUITE A BIT OVER THE 12Z RUN.
WHILE INSTABILITY/MOISTURE WILL BE LIMITING FACTORS FOR SEVERE
STORMS THIS EVENING AS THE SQUALL LINE SHIFTS SOUTHEAST INTO THE
AREA...WIND FIELD REMAIN IMPRESSIVE AND WILL HAVE THE POTENTIAL
FOR SEEING SOME DAMAGING THUNDERSTORM WINDS.
DRIER AIR SHOULD QUICKLY PUSH IN BEHIND THE DRY LINE LATER THIS
EVENING AS EVIDENCED BY SURFACE OBS IN CENTRAL/WESTERN KANSAS
TODAY WITH RAPID CLEARING LATER TONIGHT.
QUICK UPPER PATTERN WILL CONTINUE THROUGH THE EARLY PART OF THE
UPCOMING WORK WEEK WITH NEXT SYSTEM MOVING INTO THE AREA TUESDAY
AND TUESDAY NIGHT. MODEL QPF LOOK QUITE IMPRESSIVE AT THIS TIME
BUT WITH QUICKNESS OF SYSTEM HAVE TRIMMED BACK QPF AMOUNTS FROM
WHAT GUIDANCE IS SHOWING FOR NOW. IF TREND CONTINUES
HOWEVER...THIS MIGHT NEED TO BE ADJUSTED UPWARD.
NEVERTHELESS...HAVE INCREASED POPS FOR LATE TUESDAY INTO TUESDAY
EVENING.
LINDENBERG
&&
.AVIATION...
STORMS APPROACHING THE JOPLIN AND SPRINGFIELD TERMINALS WILL BE THE
CONCERN THIS EVENING. THUNDERSTORMS WILL APPROACH JOPLIN BY 7 PM AND
SPRINGFIELD BY 9 PM. GUSTY SOUTH TO SOUTHWEST WINDS UP TO 30 MPH
WILL CONTINUE AHEAD OF THE STORMS WITH HIGHER GUSTS AROUND 35 KTS
POSSIBLE IN THE STORMS. WINDS WILL SHIFT TO THE WEST AND NORTHWEST
AS THE STORMS EXIT TO THE EAST. VFR CONDITIONS WILL PREVAIL FROM
LATE TONIGHT INTO MONDAY.
FOSTER
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Sep 30, 11:57 AM CST, 5 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1257 PM CDT SUN SEP 30 2007
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-011800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1257 PM CDT SUN SEP 30 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
WEATHER HAZARDS EXPECTED:
SCATTERED THUNDERSTORMS WITH WIND GUSTS OVER 60 MPH AND HAIL TO
THE SIZE OF QUARTERS.
AREAS AFFECTED AND TIMING:
THE SEVERE THUNDERSTORM THREAT WILL AFFECT AREAS MAINLY NORTH
AND WEST OF THE INTERSTATE 44 CORRIDOR FROM AROUND 3 PM THROUGH
9 PM.
DISCUSSION:
A STRONG STORM SYSTEM WAS LOCATED ACROSS EASTERN NEBRASKA EARLY
THIS AFTERNOON WITH A DRY LINE EXTENDING SOUTH OF THE LOW INTO
CENTRAL KANSAS. MUCH HIGHER DEW POINTS HAVE SURGED NORTHWARD
THIS MORNING INTO EASTERN OKLAHOMA AHEAD OF THE DRY LINE HELPING
TO MOISTEN UP AND DESTABILIZE THE LOWER ATMOSPHERE. STRONG TO
SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE DRY LINE
THIS AFTERNOON WITH LARGE HAIL AND DAMAGING WINDS THE MAIN
SEVERE WEATHER HAZARDS EXPECTED. DUE TO THE AMOUNT OF WIND SHEAR
AVAILABLE IN THE ATMOSPHERE...AN ISOLATED TORNADO CAN NOT BE
RULED OUT... MAINLY OVER EASTERN KANSAS AND WEST CENTRAL
MISSOURI.
THE DRY LINE IS EXPECTED TO QUICKLY PUSH EAST THROUGH THE
MISSOURI OZARKS AND SOUTHEAST KANSAS THIS EVENING WITH QUICK
CLEARING EXPECTED BEHIND THE DRY LINE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
ANOTHER STORM SYSTEM WILL APPROACH THE AREA DURING THE MIDDLE OF
NEXT WORK WEEK BRINGING ADDITIONAL CHANCES FOR THUNDERSTORMS
TO THE AREA TUESDAY AND TUESDAY NIGHT. STRONG STORMS COULD BE
POSSIBLE WITH THIS SYSTEM...HOWEVER THE EXACT TRACK AND TIMING
IS STILL IN QUESTION AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS AFTERNOON
ACROSS SOUTHEAST KANSAS AND WESTERN MISSOURI AND FURTHER
EAST DURING THE EVENING.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
LINDENBERG
Event by event
7 thunderstorm wind, 1 flash flood, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Barton
- When
- September 30, 5:40 PM CST
- Where
- Barton County, 2.83 mi ESE of Liberal
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 37.560, -94.480
A Liberal Newspaper employee observed downed large tree limbs across a county road from severe thunderstorm wind gusts.
Thunderstorm Wind, Jasper
- When
- September 30, 6:20 PM CST
- Where
- Jasper County, 0.88 mi NE of Carthage
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.179, -94.309
Severe thunderstorm wind gusts downed some trees on the north side of Carthage.
Thunderstorm Wind, Newton
- When
- September 30, 6:35 PM CST
- Where
- Newton County, Neosho
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.870, -94.370
Thundertorm wind gusts downed multiple trees across the county.
Flash Flood, Newton
- When
- September 30, 6:50 PM CST to 7:50 PM CST
- Where
- Newton County, Neosho to 1 mi ESE of Neosho
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.870, -94.370
Numerous streets flooded in Neosho.
Thunderstorm Wind, Morgan
- When
- September 30, 6:50 PM CST
- Where
- Morgan County, 3.32 mi ENE of Florence
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.598, -92.923
Severe thunderstorm wind gusts downed two large trees across Highway D in northern Morgan County.
Thunderstorm Wind, Polk
- When
- September 30, 7:30 PM CST
- Where
- Polk County, 1.09 mi E of Polk
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 37.730, -93.300
Thunderstorm Wind, Stone
- When
- September 30, 7:55 PM CST
- Where
- Stone County, Hurley
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 36.930, -93.500
Hail, Douglas
- When
- September 30, 9:04 PM CST
- Where
- Douglas County, 0.89 mi SW of Roy
- Measured
- 0.88 in hail
- Reported by
- Amateur Radio
- Coordinates
- 36.870, -92.810
Thunderstorm Wind, Douglas
- When
- September 30, 9:04 PM CST
- Where
- Douglas County, 0.89 mi SW of Roy
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 36.870, -92.810
Thunderstorm wind gusts downed trees across Highway 76 west of Highway AJ.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Iowa, September 30, 2007$6.5 million · EF2 · 12 events
- High Surf in South Carolina, September 30, 2007$160,000 · 4 events
- Lightning Strike in Nebraska, September 30, 2007$100,000 · 1 event
- Hail and Damaging Winds in Iowa, September 30, 2007$35,000 · 61 kt wind · 17 events
- Flash Flood in Minnesota, September 30, 2007$50,000 · 1 event
- Tornado and Flash Flood in Iowa, September 30, 2007EF0 · 22 events
- Tornadoes in Illinois, September 30, 20072 injured · EF0 · 2 events
- Hail in South Dakota, September 30, 20071 in hail · 11 events
- Damaging Winds and Strong Wind in Kansas, September 30, 2007$3,000 · 60 kt wind · 8 events
- Drought in Utah, September 30, 20077 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 30, 20076 events
- Coastal Flood and High Surf in Georgia, September 30, 20074 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 60163, 60164, 60165, 60160, 60166, 60169, 60167, 60162, 60168.